Sulfasalazine side effects? UC and Enteropathic Arthritis

I've had UC since 1990 well controlled on Olsalazine which is now unavailable hence the move to Sulfasalazine. Enteropathic Arthritis since May 2015, on prednisolone 10mg until 2 September when reduced to 7.5mg, as full dose of 2gm Sulfasalazine finally achieved in August. Since dropping the pred my fatigue is horrendous, also muscle weakness, some headaches, and occasional dizziness. Terrible "brain fog". I work 16 hours a week over 3 alternate days and seem to spend my days off recovering.

I know that fatigue is part of the arthritis but could it be the Sulfasalazine causing it? I have always had such high energy and been very active with strenuous dog walking, riding and yoga part of my daily routine. I now struggle to walk for only 15/20 minutes and hills are impossible, my legs just won't do it.

I see the rheumatologist in a weeks time so if anyone has experienced something similar I'd love to hear from you.

Thank you

5 Replies

oldestnewest
  • I have been taking Sulfasalazine for almost a year, and have only slight changes in my muscle strength. In my case, at 85, I attribute my diminished capacity to my age. At this point in my life, I'm just glad my mind is working well.

  • It's good to hear it seems to be working well for you Jaykay. As I'm 58 I don't think I can blame my age, but it will be interesting to hear what the rheumatologist thinks.

  • Hi chammy I am the same age as you and was in a similar position two years ago. The Meds were definitely causing my extreme fuzzy fatigue and making the arthritis worse... I had the full op to remove the colon and bottom, a propancolenectomy I think they call it and I wish I had done it sooner sweetheart. No Meds no pain energy levels much better BUT left with the side effects of years of steroids etc which bring the arthritis on and make it worse.. I know it is radical but have you considered the surgery? My surgeon said to me after ten years of UC, and the Meds, you are three times as likely for the disease to progress into something even nastier in the colon, I.E cancer risk is much higher, and he suggests that if flare ups are regular after ten years then surgery should be sought AND that includes the bum as this is often left or not done until much later and the abnormal cells can proliferate from there...

    My wishes are with you. Janey xxx

  • Hi Janey, interesting to hear about your op but in the last 15 years I've only had one episode of UC flaring up and that was after I'd been prescribed anti inflammatory drugs for a trapped nerve so surgery may not be the best thing in my case. However I will discuss with the gastro when I see him in February.

    In the meantime my new GP has found some abnormal blood results which may indicate I'm not absorbing B12 so waiting for more tests... Reading up about B12 I gather that low levels could certainly result in the fatigue and many other symptoms I'm experiencing - AND can be more common in people taking Sulfasalazine!

    Thank you so much for your reply!

  • Yes sweetheart B12 and Iron levels can be an issue. I am pleased to hear you do not have regular flare ups, that is great news. The Sulfa almost certainly caused fatigue for me as there was a great difference afterwards. Like you I was a horsewoman, walker always active and found the lack of energy getting me quite down when on those Meds. May I wish you well Hun and hope your clinic can advise you of your worries. Janey xx

You may also like...